Colorado, 2003

Blizzard and Winter Storm in Colorado, March 17 to 19, 2003

March 17 to 19, 2003 · NWS BOU · 12 events in 12 counties and zones

A very moist, intense and slow moving Pacific storm system made its way across the four corners area and into southeastern Colorado from March 17th to the 19th, allowing for a deep easterly upslope flow to form along the Front Range. 8 inches of snow at the former Stapleton International Airport, good enough for second place in the Denver weather history record book.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$93 million
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A very moist, intense and slow moving Pacific storm system made its way across the four corners area and into southeastern Colorado from March 17th to the 19th, allowing for a deep easterly upslope flow to form along the Front Range. The storm dumped 31.8 inches of snow at the former Stapleton International Airport, good enough for second place in the Denver weather history record book. The storm also managed to vault March 2003 into first place for the snowiest March in Denver history and fifth place for the wettest March on record. In addition, the storm allowed the month of March to break a streak of 19 consecutive months of below normal precipitation in Denver. The mayor of Denver said, "This is the storm of the century, a backbreaker, a record breaker, a roof breaker." The heavy wet snow caused roofs of homes and businesses to collapse across the Urban Corridor. The snow also downed trees, branches and power lines. Up to 135,000 people lost power at some point during the storms and it took several days, in some areas, to restore power. Avalanches in the mountains and foothills closed many roadways, including Interstate 70 in both directions, stranding hundreds of skiers and travelers. Denver International Airport (D.I.A.) was also closed, stranding approximately 4000 travelers. In all, the estimated cost of the damage to property alone (not including large commercial buildings) was $93 million, making it easily the costliest snowstorm ever in Colorado. The second costliest snowstorm was the 1997 blizzard where damage totalled $10.5 million. The areas hardest hit by heavy snow were the northern mountains east of the Continental Divide, the Front Range Foothills and Palmer Divide, where snowfall totals ranged from 3 ft. to over 7 ft. Some of the most impressive storm totals included: 87.5 inches at Fritz Peak and Rollinsville, 83 inches at Cabin Creek, 74 inches, 3 miles southwest of Bergen Park, 73 inches, at A-Basin and 8 miles northwest of Evergreen, 72 inches at Coal Creek Canyon, 70 inches at Georgetown, 67 inches at Allenspark, 66 inches, 10 miles west-northwest of Idaho Springs, 65 inches at Bear Lake in Rocky Mountain National Park, 63 inches, 3 miles west of Jamestown, 62 inches at Loveland Ski Area, 60 inches, 3 miles north of Blackhawk 55 inches at Eldora Ski Area, 54 inches, 8 miles west of Sedalia and 53 inches at Copper Mountain. At Eldora Ski Area, 270 skiers were stranded at the resort when an avalanche closed the main access road. After the storm ended, a military helicoptor had to ferry food to the resort until the road could be cleared. Along I-70, an avalanche released by the Department of Transportation, blocked the interstate in both directions for several hours. In addition, several residences between Bakerville and Silver Plume were evacuated because of the high avalanche danger. As a result of the heavy snow, thousands of residents in the foothills of Jefferson County were trapped in their homes for several days. Some schools remained closed well into the next week. Two homes burned to the ground because fire crews could not reach the residences. In the Urban Corridor and adjacent plains snow amounts ranged from 1 to 3 feet. Some of the snowfall totals included: 37 inches, 6 miles east of Parker and Buckley AFB, 35 inches in southwest Denver, 34 inches at Louisville, 32 inches in Arvada and Denver, 31 inches in Broomfield and Westminster, 25 inches near Loveland, 22.5 inches in Boulder, 17 inches south of Wiggins and 16 inches, 4 miles south of Bennett. In Denver alone, at least 258 structures were damaged. Two people were injured when their roofs collapsed. Two people died in Aurora from heart attacks after shoveling snow. In Arvada, a roof collapse at West Gate Stables killed a horse. Several travelers were stranded along I-70 east of Gun Club Road. The National Guard sent 40 soldiers and 20 heavy duty vehicles to rescue those that were stranded. As mentioned earlier, the heavy snow also forced the closure of D.I.A. which stranded 4000 travelers. The weight of the snow also caused a 40 ft. gash in a portion of the tent roof, forcing the evacuation of that section of the terminal. At the state capitol, lawmakers called their first "snow day", closing for the first such time ever.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Mar 17, 3:22 PM MST, 2 hours 38 minutes earlier.

Area forecast discussion, Mar 17, 3:22 PM MST, 2 hours 38 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
320 PM MST MON MAR 17 2003

SHORT TERM DISCUSSION...INGREDIENTS ARE ALL COMING TOGETHER FOR
SIGNIFICANT SNOW EVENT WHICH WL CONT FOR THE NEXT COUPLE DAYS.  MTN
AREAS HAVE PICKED A FEW INCHES OF SNOW TDA FROM THE SHOWER ACTIVITY
IN THE UNSTABLE AMS TO THE N OF THE APPCHG UPR LVL LOW.  SCT RAIN
SHOWERS WITH A FEW EMBEDDED T-STORMS HAVE ALSO BEEN MOVG WWD ACRS
THE NE CO PLAINS...UNDERNEATH THE DEFORMATION BAND THAT STRETCHES FM
CENTRAL CO INTO WRN KS/SWRN NEBRASKA.  A 987 MB SFC LOW IS NOW
POSITIONED OVR SERN CO WITH NLY WIND SPREADING SWRD ALG THE FRONT
RANGE FTHLS.  KCYS HAS BEEN ON THE VERGE OF CHANGING OVR TO SNOW AND
A SPOTTER NR FORT COLLINS REPORTS A LTL BIT OF MIXED RAIN AND
SNOW.

THE MSTR AMNTS WITH THIS WX SYS ARE COPIOUS...TO SAY THE LEAST.
MODELS CONT TO SHOW THE VERTICALL STACKED UPR LOW WL MOVE VRY SLOWLY
EWD THRU WED.  DEEP ELY FLOW WL BE WELL ENTRENCHED OVR THE FCST AREA
THRU TONIGHT AND TUES.  OROGRAPHIC SNOW MODEL SHOWS LIQUID WATER
EQUIVALENTS OF 1.25-2.50 INCHES IN THE ZNS 35 AND 36 THRU TMRW
AFTN.  WITH SNOW RATIOS OF 12 TO 1...ONE TO TWO FEET OF SNOW IS PSBL
BY TMRW EVENING.  ZNS 35 AND 36 WL BE HIT THE HARDEST TONIGHT BUT
LOCATIONS ON THE WRN SIDE OF ZNS 38 AND 39 COULD ALSO SEE HEAVY
AMNTS.  CURRNT WARNINGS AND WATCHES WL STAY IN PLACE...BUT WL ADD
PARK COUNTY...ZN 37...TO THE MTN WRNG.

ONE BIG QUESTION FOR THE PLAINS FCST IS WHETHER IT GETS COLD ENOUGH
TO CHANGE TO SNOW OVR LOCNS EAST OF THE METRO AREA.  RIGHT NOW...LOW
LVL TEMPS SHOW AFTN TEMPS ON THE PLAINS STILL IN UPR 30S OR LOWER
40S.  THIS AREA MAY SEE RAIN ALL NIGHT AND MUCH OF TMRW.  WL STILL
HOLD ON TO THE WINTER STORM WATCH SINCE IF THE MODELS ARE TOO WARM
THEN HVY SNOW AND GUSTY WINDS COULD STRETCH TO THE ERN BRDR.  KDRBY

LONG TERM DISCUSSION...NOT MUCH CHANGE IN THE MODEL DEPICTION OF
EVENTS FOR TUE NIGHT THROUGH THU.  WE STILL PREFER THE ETA DETAILS
WHICH SHOW A GOOD SLUG OF ISENTROPIC LIFT...INCREASING DEEP NE
FLOW...AND CONTINUED INSTABILITY TUE NIGHT AND WED MAKING THIS THE
WORST PART OF THE STORM.  WE STILL HAVE SOME QUESTION ABOUT THE
MAGNITUDE OF THE EVENT...BUT THE ETA HAS TYPICALLY DONE   FORECAST
STORM TOTAL SNOW ACCUMULATIONS FROM THE MODELS ARE HOLDING
STEADY...ETA HAS 30 TO 40 INCHES FOR DENVER...GFS IS HOLDING STEADY
WITH 15 TO 20 INCHES.  STILL ALSO THINK THAT THE MODELS ARE TOO WARM
OVER MUCH OF EASTERN COLORADO BY TUE NIGHT AS THE SURFACE
TEMPERATURE GRADIENT SHOULD BE VERY TIGHT...PARTICULARLY AS THE
SYSTEM DROPS A BIT SOUTH AND TILTS ALLOWING MORE NLY FLOW ALONG THE
FRONT RANGE.  STILL A LOT OF UNCERTAINTY ON RAIN/SNOW QUESTION AND
WHERE THE SHARP LINE BETWEEN BLIZZARD AND MOSTLY RAIN WILL BE.  IN
THIS PERIOD THERE SHOULD BE ENOUGH WIND FOR BLIZZARD TYPE WORDING.

ETA GENERATES A BAND OF 80 INCHES OF SNOW IN THE HIGHER FOOTHILLS...
SNOW MODEL GIVES INCH PER HOUR RATES FROM NOW THROUGH WED NIGHT.
THE 5 FOOT LIMIT IN THE FOOTHILLS DOES NOT APPEAR TO BE ENOUGH.  I
WILL TRY 3 TO 8 FEET BUT THERE COULD BE SOME PRIME SPOTS THAT GET
EVEN MORE.  I SUPPOSE THERES NO DIFFERENCE EXCEPT FOR THE RECORD
BOOKS.  SERIOUS SNOW STILL LOOKS TO END SOMETIME WED NIGHT IN
DENVER...MAY LINGER INTO THU MORNING ON THE PLAINS.  NO CHANGE TO
THE EXTENDED.     GIMMESTAD

.DEN...WINTER STORM WARNING TONIGHT THRU WED FOR MTNS...FTHLS AND
         PARK CNTY...ZNS 31..33..34..35..36..37.
       WINTER STORM WARNING TONIGHT THRU WED FOR THE FRONT RANGE...
         ZNS 38..39..40..41..43.
       WINTER STORM WATCH TUESDAY THROUGH WEDNESDAY PORTIONS OF THE
         NORTHEAST PLAINS...ZNS 42..44..45...46..47..49.
Hazardous weather outlook, Mar 17, 11:25 AM MST, 6 hours 35 minutes before
COZ030>051-181300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1125 AM MST MON MAR 17 2003

...WINTER STORM WARNINGS AND WATCHES ARE IN EFFECT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A VERY STRONG UPPER-LEVEL STORM SYSTEM MOVING ALONG THE SOUTHERN
COLORADO BORDER WILL BRING WIDESPREAD SNOW TO THE COLORADO MOUNTAINS
AND FOOTHILLS TODAY.  A VERY MOIST AND SOMEWHAT UNSTABLE AIRMASS IS
IN PLACE OVER NORTHEAST COLORADO WITH UPSLOPE EASTERLY WINDS
EXPECTED TO STRENGTHEN THIS AFTERNOON AND TONIGHT.  SNOW FALLING IN
THE MOUNTAINS ABOVE 7000 FEET WILL CONTINUE THROUGH TONIGHT.  HEAVY
SNOW ACCUMULATIONS ARE EXPECTED IN THE FRONT RANGE FOOTHILLS THIS
AFTERNOON AND TONIGHT WITH ACCUMULATIONS OF 10 TO 20 INCHES POSSIBLE
BY TUESDAY MORNING.  HEAVY SNOW WILL CONTINUE THROUGH THE DAY ON
TUESDAY.  ALONG THE FOOTHILLS AND I-25 CORRIDOR...RAIN IS EXPECTED
TO CHANGE TO SNOW BETWEEN 8 PM AND MIDNIGHT WITH 3 TO 6 INCH
ACCUMULATIONS POSSIBLE BY SUNRISE.  ON THE PLAINS...RAIN SHOWERS AND
SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING.
TEMPERATURES SHOULD REMAIN TOO WARM ON THE EASTERN PLAINS FOR RAIN
TO CHANGE TO SNOW OVERNIGHT.  COLDER TEMPERATURES AND A CHANGE TO
SNOW ARE EXPECTED ACROSS THE PLAINS ON TUESDAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A MAJOR WINTER STORM WILL BRING VERY HEAVY SNOW TO THE EASTERN
SLOPES OF THE FRONT RANGE...THE FRONT RANGE CITIES...AND THE PALMER
DIVIDE. THE SNOW IS EXPECTED TO CONTINUE FALLING INTO WEDNESDAY...
AND POSSIBLY INTO THURSDAY MORNING.  A WINTER STORM WARNING IS IN
EFFECT THROUGH WEDNESDAY FOR THESE AREAS.  TOTAL STORM ACCUMULATIONS
OF 2 TO 5 FEET ARE EXPECTED IN THE MOUNTAINS AND FOOTHILLS...WITH 1
TO 3 FEET IN THE FRONT RANGE CITIES.  AT THIS TIME IT LOOKS LIKE THE
WORST OF THE SNOW AND WIND WILL BE TUESDAY NIGHT AND WEDNESDAY.

TRAVEL WILL BE DIFFICULT OR IMPOSSIBLE IN THE WARNING AREAS
TUESDAY...WEDNESDAY AND POSSIBLY THURSDAY.  RESIDENTS OF AREAS WEST
OF FORT MORGAN AND LIMON SHOULD BE PREPARED FOR AN EXTENDED PERIOD
OF WINTER STORM CONDITIONS.

FURTHER EAST TEMPERATURES ARE WARMER.  FORT MORGAN...AKRON AND LIMON
WILL HAVE A LATER CHANGEOVER TO SNOW AND SNOWFALL AMOUNTS MAY VARY
CONSIDERABLY DEPENDING ON ELEVATION.  IN STERLING...HOLYOKE AND
JULESBURG THE PRECIPITATION WILL BE RAIN FOR MUCH OF THE STORM.

THE LATEST FORECASTS AND WARNINGS ARE AVAILABLE AT OUR WEB SITE AT
WWW.CRH.NOAA.GOV/DEN

.SPOTTER INFORMATION STATEMENT...

WE DO NOT EXPECT TO ACTIVATE SPOTTER NETWORKS...BUT ALL SPOTTERS ARE
ASKED TO REPORT SNOWFALL AND STRONG WINDS.

DANKERS/GIMMESTAD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 blizzard, 5 winter storm. Local standard time, as filed.

Winter Storm, Larimer & Boulder Counties Between 6000 & 9000 Feet

When
March 17, 6:00 PM MST to March 19, 6:00 PM MST
Where
Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
Property damage
$16 million
Reported by
TRAINED SPOTTER
Coordinates
40.380, -105.410 (the zone’s center; the record gives no point)

Winter Storm, Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet

When
March 17, 6:00 PM MST to March 19, 6:00 PM MST
Where
Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet forecast zone
Property damage
$16 million
Reported by
TRAINED SPOTTER
Coordinates
39.516, -105.413 (the zone’s center; the record gives no point)

Winter Storm, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet

When
March 17, 6:00 PM MST to March 19, 6:00 PM MST
Where
S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.382, -105.820 (the zone’s center; the record gives no point)

Winter Storm, West Jackson & West Grand Counties Above 9000 Feet

When
March 17, 6:00 PM MST to March 19, 6:00 PM MST
Where
West Jackson & West Grand Counties Above 9000 Feet forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.385, -106.230 (the zone’s center; the record gives no point)

Winter Storm, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet

When
March 17, 6:00 PM MST to March 19, 6:00 PM MST
Where
S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.726, -105.675 (the zone’s center; the record gives no point)

Blizzard, N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County

When
March 17, 10:00 PM MST to March 19, 6:00 PM MST
Where
N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County forecast zone
Injuries
2 direct, 0 indirect
Property damage
$16 million
Reported by
NEWSPAPER
Coordinates
39.714, -104.707 (the zone’s center; the record gives no point)

Blizzard, Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County

When
March 17, 10:00 PM MST to March 19, 6:00 PM MST
Where
Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County forecast zone
Property damage
$16 million
Reported by
TRAINED SPOTTER
Coordinates
39.878, -105.220 (the zone’s center; the record gives no point)

Blizzard, Larimer County Below 6000 Feet / Nw Weld County

When
March 17, 10:00 PM MST to March 19, 6:00 PM MST
Where
Larimer County Below 6000 Feet / Nw Weld County forecast zone
Property damage
$16 million
Reported by
TRAINED SPOTTER
Coordinates
40.611, -104.926 (the zone’s center; the record gives no point)

Blizzard, Elbert / C & E Douglas Counties Above 6000 Feet

When
March 17, 10:00 PM MST to March 19, 6:00 PM MST
Where
Elbert / C & E Douglas Counties Above 6000 Feet forecast zone
Property damage
$16 million
Reported by
TRAINED SPOTTER
Coordinates
39.422, -104.468 (the zone’s center; the record gives no point)

Blizzard, C & S Weld County

When
March 17, 10:00 PM MST to March 19, 6:00 PM MST
Where
C & S Weld County forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.555, -104.392 (the zone’s center; the record gives no point)

Blizzard, Morgan County

When
March 17, 10:00 PM MST to March 19, 6:00 PM MST
Where
Morgan County forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.263, -103.810 (the zone’s center; the record gives no point)

Blizzard, C & E Adams & Arapahoe Counties

When
March 17, 10:00 PM MST to March 19, 6:00 PM MST
Where
C & E Adams & Arapahoe Counties forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.762, -104.338 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5346838, 5346839, 5346840, 5346841, 5347550, 5346831, 5346832, 5346833, 5346834, 5346835, 5346836, 5346837.